Our team of medical experts are ready to help

Your questions answered


Barry asked...

I had my aortic valve replaced with a mechanicel valve 3 years ago...

I had my aortic valve replaced with a mechanicel valve 3 years ago and have since been on warfarin, it all started well but over the last 3 months my INR has become very erratic and I'm now taking warfarin and injecting tinsiparin, I have an appointment with my GP tomorrow and I'm going to ask about self testing is there any help or advice you can give, I have AXAPPP insurance.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

Thank you for contacting Health at hand.

Warfarin is an anticoagulant that has been successfully used in the UK for many years.

It is used in many conditions where there is a high risk of blood clot so it is used to prevent these clots from occurring. Deep Vien thrombosis, Pulmonary embolism, Atrial fibrillation and heart valve replacements are just a few such condition.

How does Warfarin work?

Warfarin stops the action of Vitamin K. When you have a cut the body plugs the cut with a clot. When the blood starts to clot it sets into action a series of complex chain of protein changes into motion, bit like a domino effect. These blood proteins are known as coagulation factors. They are mainly made in the liver and they require vitamin K for these changes to occur. Warfarin blocks the action of vitamin K in the liver so decreases the tendency to form clots. It acts to prolong the bleeding time also known the prothrombin time.

Warfarin prevents existing clots getting bigger and new clots from forming thereby preventing strokes, heart attacks and clot in the lungs.

Of course uncontrolled bleeding can be fatal so the amount of anticoagulation that is required needs to be monitored carefully. The intensity of anticoagulation is expressed as INR.

What is INR?

INR is an abbreviation of the International Normalised Ratio. INR is a measure of how long it takes a given amount of blood to clot for a person who is taking Warfarin compared to how long it takes for the same amount of blood of an average person who is not on warfarin. If your INR is 3 then it takes three times as long for your blood to clot then an average person.

In other words INR is the prothrombin time expressed as a ratio of the clotting time for patient plasma divided by the clotting time for control plasma corrected by a standardising factor. The higher the INR the greater the risk of bleeding. If the INR of a person who is on Warfarin is too low then the greater the chance of a clot forming. This is why it is important for a person on Warfarin to be within the target INR limits.

If your INR is lower than required the clinic may increase your dose of warfarin and monitor your INR more closely. If it is very high then you may be given vitamin K to bring it down.Again your INR will be closely monitored.

Why are my INR readings erractic?

There are many factors that can affect your INR readings and these include;

  • Changes in diet.

Vegetables such as spinach, broccoli, Brussel sprouts, avocado and other vegetables and fruits such as berries figs have a large amount of vitamin K. If you keep drastically changing the amount of these vegetables you eat you will vary the amount of vitamin K that is in your body. Since Warfarin blocks the action of vitamin K you will need different amount of Warfarin to cope with the changing amount of vitamin K in your body. Therefore if you keep to the same amount of vegetables everyday you will have a stable INR.

  • Changes in Alcohol

You can drink alcohol whilst you are on Warfarin as long as you drink in moderation and keep to within the limits set by the NHS. They recommend 14units per week for men and women.

  • Drinking cranberry juice
  • Medications

Some medications including some antibiotics can affect your INR causing it to go up or down. Your anticoagulation booklet with tell you that you cannot take Non-Steroidal anti-inflammatory NSAIDs such as Ibuprofen so you know you should not have these. However, what you may not be aware of that sometimes Paracetamol can also affect your INR so always check with your pharmacist. If you are on any new medication inform your pharmacist, doctor or healthcare professional at the anticoagulant clinic.

  • Herbal medications and over the counter medications and supplements

Ginko biloba may increase your risk of bleeding. St John’s Wort, ginseng and garlic tablets may reduce blood levels of warfarin. Before you start taking any herbal supplement or any over the counter medicines or supplements always check with your pharmacist or doctor or healthcare professional.

If you are partaking in any of the above factors than this could account for your erratic INR results.

What is Tinzaparin?

Tinzaparin is low molecular weight heparin LMWH. LMWH are injections that vary in strength like other medicines the dose is specific to each patient based on their weight and requirement.

How does it work?

LMWH enhance the effect of certain coagulation factors thereby prevent clots. They are given by injection into fat usually in the tummy once or twice daily. Tinzaparin may lower platelets so it is not given on a long-term basis.

All LMWH are derived from pork. People who cannot use pork derived products due to religious reasons will need alternative anticoagulant called Fondaparinux.

Newer anticoagulant agents NOACs

Recently Dabagatrin, Rivaroxaban, Apixaban and Endoxaban have been introduced as alternatives to Warfarin. They are also known collectively as NOACs. However they are not licensed to be used to prevents clots if you have mechanical valves.

Further information

The websites below will provide more information;

http://www.nhs.uk/ipgmedia/national/atrial%20fibrillation%20association/assets/warfarinanddiet-patientinformation.pdf

https://www.drinkaware.co.uk/alcohol-facts/alcoholic-drinks-units/alcohol-limits-unit-guidelines/

We think you should wait and see what your doctor has to say tomorrow. Please do not hesitate to contact us if you need further information.

Answered by the Health at Hand nurses